Medical Specialty >> Psychiatry

Doctors Lounge - Psychiatry Answers

Back to Psychiatry Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/24/2017.

Forum Name: Antidepressants

Question: Effexor


 companion - Tue Jan 02, 2007 6:03 pm

I have been on effexor ever since my daughter died nearly ten years ago. I take 75mg and have never experienced any side effects and it has helped with anxiety problems I have experience most of my life. I have forgotton to take it and experienced the shocks that have been described by other undergoing withdrawl but I think the benefits (for me at least) outwiegh the downsides.

I have three questions

1. Is there any evidence (other than withdrawl) that illustrates clear derogatory effects of long term use,

2. Is there any documented evidence that Cannabis (very light) / effexor combination is dangerous (because I get very positive benefit) and lastly,

3. in regard to sexual dysfunction (still Ok to a degree but lessoning with age 49) is there a similar medication that I could switch to with identical benefits without this side effect.

I would appreciate input those who have been on this drug for a longer period and if there is a doc or two out there with advice it would be well received - thanks for taking the time to read this.
 Dr. K. Eisele - Wed Jan 03, 2007 12:41 am

User avatar companion:

First of all, I'm so sorry about your daughter.

For your first question, the answer is no, IF it is taken as prescribed and there are no potential drug-drug interactions between the Effexor and another medicine you may be taking. There is a small chance of someone experiencing elevated blood pressure, but that almost always happens when the drug is first started, and its occurrence is usually precipitated by much higher doses than 75 mg/day.

Next question: the answer is no, but only because it hasn't been studied. There really is no way to reliably conduct such a study without administering cannabis, which of course, we are not allowed to do.

Last question: the answer is no, because the way the medicine is able to give you beneficial effects causes the sexual side effects. The side effects are inherent in any medication that acts in a similar manner, with the medicines available to us today.
 companion - Wed Jan 03, 2007 1:25 am

Thank you PsyDoc – and thank you forgiving up you time to answer seemingly stupid questions. Altruism is not dead
 companion - Wed Jan 03, 2007 1:36 am

Thank you PsyDoc – and thank you forgiving up you time to answer seemingly stupid questions. Altruism is not dead

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us